|Click here for information on how to order reprints of this article.|
Ventricular Tachycardia After Amiodarone: Report of an Unusual Case
Shoa-Lin Lin, MD*
Pu-Lin Hsieh, MD*
Chun-Peng Liu, MD*
Hung-Ting Chiang, MD*
*Division of Cardiology, Department of Internal Medicine, Kaohsiung Veterans General Hospital, Kaohsiung and School of Medicine, National Yang-Ming University, Taipei, Taiwan
KEY WORDS: Amiodarone, arrhythmia, atrial fibrillation, torsades de pointes, ventricular tachycardia
Previous reports have found that amiodarone is effective for conversion of atrial fibrillation and maintenance of sinus rhythm. The potential of amiodarone-associated proarrhythmia, especially torsades de pointes, may be under-recognized. We present the case of a patient who had a history of atrial fibrillation that was converted to sinus rhythm by amiodarone. However, the patient developed torsades de pointes during maintenance treatment. Salient features of this case history and relevant brief review of the literature on this topic are presented.
Amiodarone has been approved for treatment of patients with ventricular and supraventricular tachyarrhythmias.13 Previous reports have found that it is effective for the conversion of atrial fibrillation and subsequent maintenance of sinus rhythm.26 In this report, we describe a case of atrial fibrillation that converted with amiodarone. However, amiodarone-induced polymorphic ventricular tachycardia subsequently developed in the same patient. Although that is a well-documented complication of this drug, this case report underscores the need to remain vigilant for serious and life-threatening arrhythmias in patients who are exposed to amiodarone.
A 56-year-old woman who was relatively well in the past and without systemic disease presented with palpitations and dyspnea of about 5 months duration. She was referred to the cardiology department on April 27, 2001, with a chief complaint of palpitations for 2 days. The electrocardiogram (ECG) revealed atrial fibrillation with rapid ventricular rate. The heart rate was 155 beats per minute (Figure 1). She was subsequently started on amiodarone 200 mg tid, and a thyroid function test was ordered for baseline values.
Seven days later (May 4, 2001), the ECG revealed normal sinus rhythm (Figure 2), and the thyroid function tests, including thyroid stimulating hormone and free T4, were normal. The amiodarone was changed to 200 mg bid for 2 weeks. Fourteen days later, the patient visited the outpatient clinic again, and the ECG was still in sinus rhythm. The amiodarone dose was changed to 200 mg daily for 5 days, but 400 mg twice a week for 4 weeks, that is, the patient received 1,800 mg amiodarone weekly. An ECG performed after a 4-week treatment (June 29, 2001) was still in sinus rhythm. The dose (9 tablets weekly) was continued for another month.
The ECG evaluated on July 30, 2001, still showed sinus rhythm. The amiodarone was changed to one tablet, 200 mg, daily after that visit. Unfortunately, the rhythm changed to atrial fibrillation on September 3, 2001. Mild palpitations were noted and she mentioned that she had discontinued amiodarone for 4 days. At that time, the amiodarone dose was increased to 200 mg 3 times daily for 3 days.
Three days later (September 7, 2001), the ECG returned to sinus rhythm. The palpitations improved after the dose of amiodarone was increased. The ECG studied on September 28, 2001, revealed sinus rhythm, but the QT/QTc were 710/809 ms (Figure 3). The patient did not report any chest discomfort at that visit. To avoid recurrence of atrial fibrillation, 200 mg amiodarone daily for 5 days and 2 tablets daily twice a week were given for another 2 weeks. The patient was advised to call if there was any chest discomfort.
Unfortunately, she suffered from palpitations, dizziness, and loss of consciousness for about 10 minutes on the morning of October 5, 2001. However, the intermittent dizziness and palpitation annoyed her and she was seen in the emergency room the same day in the afternoon. A complete 12-lead ECG revealed atrial fibrillation, and ECG monitoring showed episodic polymorphic ventricular tachycardia. An intravenous bolus of 60 mg lidocaine was given, followed by infusion with 2 mg/min lidocaine. The intermittent ECG rhythms of torsade de pointes developed during lidocaine infusion (Figure 4). Laboratory data revealed Na/K 140/3.8 mmol/L and Mg/Ca 2.0/8.7 mg/dL, respectively. At this time, magnesium sulfate was given and the ventricular arrhythmia was successfully corrected.
Several hours later the junctional rhythm (ventricular rate of 40 beats/min) with prolonged QT and long pause developed. The patient was then admitted to the intensive care unit and received isoproterenol infusion. No additional ventricular tachycardia or torsade de pointes was noted after isoproterenol infusion. Her heart rate increased gradually after isoproterenol infusion. The atrial fibrillation with ventricular rate about 80 to 106/min was noted after about 14 days hospitalization. The patient was started on diltiazem and warfarin and was then discharged uneventfully on October 19, 2001. The ECG tracing before discharge revealed sinus rhythm and paroxysmal atrial fibrillation.
Atrial fibrillation is the most common sustained cardiac arrhythmia. Its incidence doubles with each decade of life after 60 years, rising up to 8% to 10% for individuals over 80 years.7 It is well known that amiodarone depresses this sinus node8 and the AV node9 and prolongs the QT interval in vivo.10 Amiodarone also has an antifibrillatory effect. This has been shown both in animal models11 and in humans.
Although this drug can benefit some patients with ventricular and supraventricular arrhythmias, it can harm other patients because of its toxicity, its interactions with other drugs, and perhaps its unique pharmacokinetic properties.12 Noncardiac side effects requiring drug discontinuation involve pulmonary, thyroid, and gastrointestinal complaints. The pulmonary toxicity is the most serious, occurring between 6 days and 60 months after initiation of treatment. Cardiac side effects include symptomatic bradycardia in about 2%, aggravation of ventricular tachyarrhythmias in 1% to 2%, and proarrhythmia in 1% to 5% in most large series. At least one report5 suggested that this arrhythmia may abate and disappear with continued drug administration. The exact mechanism of this phenomenon is unknown.
Although low-dose amiodarone reduces the occurrence of atrial fibrillation in patients in which therapy is indicated, it can potentially cause serious ventricular arrhythmias, as was seen in the patient presented in this case report. No other anti-arrhythmic drugs were used concurrently in our patient. The most plausible explanation of the torsades de pointes seen in our patient was the prolongation of the QT interval with amiodarone and its gradual reversal to more normal values after the drug was discontinued. This case underscores the value of regular follow-up of patients on amiodarone, including perhaps, monitoring of QT intervals from time to time on 12-lead ECGs.
The authors wish to thank Marshfield Clinic Research Foundation for its support through the assistance of Alice Stargardt and Linda Weis in the preparation of this manuscript.
1. Weinberg BA, Miles WM, Klein LS, et al: Five-year follow-up of 589 patients treated with amiodarone. Am Heart J 125:109120, 1993.
2. Gosselink AT, Crijns HJ, Van Gelder IC, et al: Low-dose amiodarone for maintenance of sinus rhythm after cardioversion of atrial fibrillation or flutter. JAMA 267:32893293, 1992.
3. Estes NA III: Evolving strategies for the management of atrial fibrillation: The role of amiodarone. JAMA 267:33323333, 1992.
4. Connolly SJ: Evidence-based analysis of amiodarone efficacy and safety. Circulation 100:20252034, 1999.
5. Mostow ND, Vrobel TR, Rakita L: Transient exacerbation followed by control of ventricular tachycardia with amiodarone. Am Heart J 111:178-180, 1986.
6. Middlekauff HR, Wiener I, Stevenson WG: Low-dose amiodarone for atrial fibrillation. Am J Cardiol 72:75F81F, 1993.
7. Roy D, Talajic M, Thibault B, et al: Pilot study and protocol of the Canadian Trial of Atrial Fibrillation (CTAF). Am J Cardiol 80:464468, 1997.
8. Touboul P, Atallah G, Gressard A, et al: Effects of amiodarone on sinus node in man. Br Heart J 42:573578, 1979.
9. Neuss H, Nowak FG, Schlepper M, et al: The effects of anti-anginal drugs on AV-conduction in normal subjects. Arzneimittelforschung 24:213216, 1974.
10. Torres V, Tepper D, Flowers D, et al: QT prolongation and the antiarrhythmic efficacy of amiodarone. J Am Coll Cardiol 7:142147, 1986.
11. Patterson E, Eller BT, Abrams GD, et al: Ventricular fibrillation in a conscious canine preparation of sudden coronary death: Prevention by short- and long-term amiodarone administration. Circulation 68:857864, 1983.
12. Hohnloser SH, Klingenheben T, Singh BN: Amiodarone-associated proarrhythmic effects. A review with special reference to torsade de pointes tachycardia. Ann Intern Med 121:529535, 1994.
Figure 1. The electrocardiogram on April 27, 2001 showed atrial fibrillation with rapid ventricular rate (QT/QTc = 254/408 ms).
Figure 2. Normal sinus rhythm was noted on the electrocardiogram on May 4, 2001 (QT/QTc = 466/488 ms).
Figure 3. The electrocardiogram on September 28, 2001 showed sinus rhythm but the QT/QTc = 710/809 ms.
Figure 4. Electrocardiogram tracing on October 5, 2001, showed episodic polymorphic ventricular tachycardia and torsade de pointes.
©2000-2013. All Rights Reserved. Veterinary Solutions LLC